• 8 months ago

    Reclast or Prolia? Have to decide in the next few days....help!

    Hi there, I am 54 years old and was diagnosed with Osteoporosis 3 1/2 years ago. I didn't take any meds (I was afraid) for the first year, then I took Evista for 2 years. I recently had a second dexascan and my numbers did not improve and some got a bit worse. My Gyno sent me to a Rheumatologist and this doctor suggested discontinuing the Evista and instead taking Reclast or Prolia. I have severe acid reflux and cannot take any of the other oral drugs. My T scores for my last scan were Lumbar - 2.1, Proximal femur - 2.7, Right femoral neck - 2.9. I am active and otherwise healthy. I am reading all about both drugs and could use some help deciding on which is best for me. One thing that concerns me is that, if I have some severe side effects, I have this drug in my system for 1 year. What happens if I want to taper off? How do you do that with a transfusion or injection? Since Prolia is newer, does anyone have any concerns for long-term effects? Any advice is greatly appreciated!

Responses

  • 8 months ago

    RE: Reclast or Prolia? Have to decide in the next few days....help!

    Hello. I've been on the Prolia injections for 3 yrs, (every 6 mo.). My #'s are improving and no noticeble side effects. All that's needed is a blood test beforehand, to make sure vit D and calcium levels are up.
    Hope that helps.
  • 8 months ago

    RE: Reclast or Prolia? Have to decide in the next few days....help!

    Both are good drugs. It's really up to you which one you'd rather do. They work differently, but are effective in reducing your chances of fracturing. You're awfully young to have been diagnosed with osteoporosis. Did your doctor determine why? Did you have an early menopause without hormone replacement? Do you have a family history of hip fractures? Do you have an illness that requires regular prednisone treatment? Have you fractured a bone (from a standing position)? Whichever RX you take, it is imperative that you consume 1200 mg of calcium each day in order for the RX to work effectively. The body can only absorb about 600 mg at a time, so spread it out. We usually suggest that out patients take a supplement at lunch and at supper - 600 mg each. Also walk - at least 30 minutes a day, 3x/week. Don't sweat the side effects so much. I can guarantee you that any side effects you MIGHT have from a medication pale in comparison to side effects from an osteoporotic fracture.
      • 8 months ago
        Thanks for your replies! I ended up rescheduling my injection appointment to give me time to get my calcium and vit. D checked. Waiting for those results now. I think I'm going to go with the Prolia, since my insurance approved it. As for the reason for this, I have no idea. I am very small boned and have always been thin, but not anorexic of anything like that. Menopause at 47, no hormone replacement, lactose intolerant so not much dairy in my diet. Nobody in my family has osteoporosis or hip fractures, including my 82 year old mother. Never broke a bone, standing or otherwise. No prednisone for more than 5 days at a time, just a few times in my life. No thyroid issues. I have arthritis too, in my neck/spine, hip and toe. I have always been quite active, and I walk all the time. Not sure where this came from, and wonder if I have some underlying, undiagnosed, condition that caused the arthritis and osteoporosis.
      • 8 months ago
        Well, of course, go with what the insurance will pay! Good to have Vit D levels checked. Most everybody over 50 is low because the body doesn't turn the sunlight into Vit D as easily as it did when we were young :( As for blood calcium levels - don't use them to determine if you need a calcium supplement. You do. The body does not make its own calcium. It only has what you put in. If there's not enough in the blood to take it to the areas of the body that need it (for blood pressure, heart regulation, wound healing, etc) it will take it from the bones. Having a normal or even high blood calcium level doesn't tell us how much is in your bones. Replace it!

        Menopause at 47 with no hormone replacement will certainly decrease your bone density. In fact, the 5 years leading into and through menopause can cause us to lose 20% of our bone mass. So, if you never really built up your bone mass during your bone forming years and then went through menopause with cushion of HRT, yes, that could put you into the low bone density area.

        So take your Prolia, get your calcium and 1000 IU of Vit D. We prefer our patients to get as much calcium from diet as possible and then supplement with, duh, supplements. Remembering that you can only absorb 500-600 mg at a time, read your food labels carefully. Usually the calcium content is given in %. When you see that, drop the % and add a 0. Ex: 25% = 250 mg. See what a serving is and calculate from there. As for supplements, there are no calciums that are better than others. Don't be spending a lot of $$ in a health food store or online. It's a mineral and isn't broken down. Tums and a multivitamin are even fine. When looking for a supplement, there are two kinds - calcium citrate and calcium carbonate. Look at the dose. Calcium carbonate is denser than calcium citrate. Usually a dose is one pill. Calcium carbonate is usually 2 pills. So you'd need 4 a day if that's all the calcium you were getting. Calcium citrate is what we recommend for our patients who have tummy issues, such as gas and/or constipation.

        As for your activites - be careful not to bend forward at the waist or twist your spine side to side. This can cause the tiny struts within the vertebra to break. You don't feel this until there aren't enough to hold the vertebra upright and it collapses. That's a compression fracture and there's no do-over.

        For a lot more information and an side by side comparison of the osteo drugs, go to the National Osteoporosis Foundation website. www.nof.org

        They also have a list of foods that naturally contain calcium in addition to illustrations of move to make and to avoid.

        Wishing you well!